Montana, 2011

Lightning Strike in Montana, July 26, 2011

July 26, 2011 · NWS BYZ · 1 event in 1 county or zone

Scattered thunderstorms moved across southern Park County during the late afternoon hours of Tuesday July 26. A woman leading a horseback ride in a wooded area at about 530pm in the Chico area was struck by lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Scattered thunderstorms moved across southern Park County during the late afternoon hours of Tuesday July 26. A woman leading a horseback ride in a wooded area at about 530pm in the Chico area was struck by lightning. A man performed CPR on the victim before she was flown to Livingston Memorial Hospital then to Billings Clinic. Another woman was treated at the scene for burns while a 6-year-old girl was treated for minor injuries at the hospital. Two horses were killed in the incident. Lightning strikes were fairly isolated in the region at the time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 26, 1:34 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 26, 1:34 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
234 PM MDT TUE JUL 26 2011

.SHORT TERM...VALID FOR WED AND THU...

SOME STORMS STARTING TO FIRE ALREADY WEST AND NORTH OF BILLINGS.
SHOWING SIGNS OF SOME STRONGER STORMS AS WELL. WILL NEED TO
MONITOR THESE AS THE AFTERNOON PROGRESSES FOR POSSIBILITY OF SOME
SEVERE STORMS INTO OUR FORECAST AREA. THERE IS PLENTY OF MOISTURE
AROUND AND TEMPERATURES ARE WARMING NICELY AS WELL. EXPECT THE
THUNDERSTORMS TO CONTINUE THROUGH AT LEAST THE EVENING AS THEY
PUSH EAST. AREA REMAINS UNDER A TROUGH LIKE PATTERN INTO
WEDNESDAY AND THURSDAY WITH SEVERAL SHORTWAVES MOVING THROUGH AS
WELL. SO KEPT SLIGHT CHANCE POPS GOING FOR THESE AREAS DURING
THIS TIME PERIOD. TEMPERATURES WILL ALSO CONTINUE TO BE COOLER
DURING THIS TIME PERIOD. THE RIDGE STARTS TO BUILD IN FOR
THURSDAY NIGHT WHICH WILL START A DRIER AND WARMER PERIOD. SOLUM

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

MADE ONLY MINOR ADJUSTMENTS TO EXTENDED PERIOD FORECASTS. ZONAL
FLOW ALOFT WILL PREVAIL FOR FRIDAY AND SATURDAY. KEPT POPS
LIMITED DURING THIS TIME. THE FLOW WILL BACK TO THE SOUTHWEST FOR
SUNDAY AND BEYOND. BROAD-BRUSHED LOW POPS GIVEN ENHANCED MOISTURE
TRANSPORT AND FORCING FOR ASCENT. BASED ON 850-MB TEMPS...TEMPS
WILL GRADUALLY WARM THROUGH THE WEEKEND. SUNDAY APPEARS TO BE THE
WARMEST DAY. TEMPERATURES WILL RETURN TO SEASONAL VALUES EARLY
NEXT WEEK. BRS

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON/EVENING. BRIEF MVFR/IFR CONDITIONS WILL BE POSSIBLE.
ISOLATED SHOWERS/THUNDERSTORMS WILL LINGER OVERNIGHT THROUGH
WEDNESDAY MORNING. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 059/085 058/083 060/091 062/090 063/096 064/089 063/091
    32/T    22/T    11/U    11/U    12/T    22/T    22/T
LVM 049/082 046/082 048/089 051/091 052/093 054/089 053/088
    22/T    22/T    11/U    01/U    12/T    22/T    22/T
HDN 058/087 057/085 059/092 061/093 061/097 063/095 062/092
    32/T    22/T    11/U    11/U    12/T    22/T    22/T
MLS 060/086 060/084 063/092 064/091 064/098 067/092 064/092
    32/T    32/T    11/U    11/U    12/T    22/T    22/T
4BQ 060/085 059/085 062/092 063/092 063/098 065/094 064/091
    32/T    32/T    11/U    11/U    12/T    22/T    22/T
BHK 060/084 057/083 061/090 062/091 062/095 065/091 062/089
    32/T    33/T    12/T    22/T    12/T    22/T    22/T
SHR 055/086 054/083 057/090 057/090 059/094 060/091 059/087
    32/T    22/T    21/U    11/U    12/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 26, 1:38 PM MST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
238 PM MDT TUE JUL 26 2011

MTZ028>042-056>058-063>068-WYZ098-099-272045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
238 PM MDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 26, 3:50 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
450 PM MDT TUE JUL 26 2011

MTZ031-032-262330-
CUSTER MT-NORTHERN ROSEBUD MT-
450 PM MDT TUE JUL 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROSEBUD AND
NORTHWESTERN CUSTER COUNTIES UNTIL 530 PM MDT...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HILLSIDE...OR 35 MILES
NORTH OF FORSYTH...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ROCK SPRINGS AND ANGELA.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4685 10592 4659 10601 4663 10676 4685 10671
      4685 10611 4687 10608 4687 10593
TIME...MOT...LOC 2249Z 268DEG 34KT 4677 10657
Special weather statement, Jul 26, 3:56 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
456 PM MDT TUE JUL 26 2011

MTZ032-036-270000-
CUSTER MT-POWDER RIVER MT-
456 PM MDT TUE JUL 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POWDER RIVER AND
SOUTHWESTERN CUSTER COUNTIES UNTIL 600 PM MDT...

AT 452 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 9 MILES
EAST OF ASHLAND...OR 32 MILES SOUTHEAST OF COLSTRIP...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
STACEY AROUND 510 PM MDT.
VOLBORG AND COALWOOD AROUND 540 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4576 10533 4550 10610 4562 10624 4572 10623
      4603 10563
TIME...MOT...LOC 2256Z 235DEG 28KT 4562 10605

The radar

The Billings radar (KBLX), 175 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Park

When
July 26, 4:30 PM MST
Where
Park County, Chico
Injuries
3 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
45.320, -110.720

Scattered thunderstorms moved across southern Park County during the late afternoon hours of Tuesday July 26. A woman leading a horseback ride in a wooded area at about 530pm in the Chico area was struck by lightning. A man performed CPR on the victim before she was flown to Livingston Memorial Hospital then to Billings Clinic. Another woman was treated at the scene for burns while a 6-year-old girl was treated for minor injuries at the hospital. Two horses were killed in the incident. Lightning strikes were fairly isolated in the region at the time.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335263.